Michelle Chong, MD1, Simi Singh, MD2
1Ronald Reagan UCLA Medical Center, Los Angeles, CA; 2University of California Los Angeles, Los Angeles, CA
Introduction: PD-1 inhibitors block immune checkpoints and activate the immune system. They show benefit in treating many advanced cancers, but are also associated with various immune-related adverse effects, including inflammatory diseases of the gastrointestinal (GI) tract. We present a rare side effect of hemorrhagic gastritis.
Case Description/Methods: A 53-year-old woman with Lynch syndrome and metastatic endometrial cancer presented to our office after two weeks of epigastric abdominal pain associated with nausea and vomiting. Her primary care provider had prescribed pantoprazole and ondansetron and obtained an abdominal ultrasound, which was normal. She had been treated with nivolumab for stage IV endometrial cancer for the preceding three years, and had no evidence of disease after two years of treatment. Sucralfate was prescribed, and an upper endoscopy was scheduled. This showed white plaques in the esophagus and a severely hyperemic stomach with friable mucosa. Stomach biopsies revealed diffusely eroded gastric mucosa with marked acute and chronic inflammation, crypt abscesses, and increased intraepithelial lymphocytes with crypt degeneration and dropout. Esophageal biopsies showed mildly reactive squamous mucosa with scattered intraepithelial lymphocytes and rare eosinophils. Stains for fungal organisms, CMV, HSV, EBV, and H. pylori were negative.
Nivolumab-induced acute hemorrhagic gastritis was suspected. After two weeks of prednisone 1 mg/kg daily, her symptoms did not improve. The dose was increased to 2 mg/kg and her symptoms significantly improved within one week. She was then slowly tapered off prednisone without recurrence of her symptoms at three month follow-up. She continues off nivolumab with no plans to resume further treatment by her oncologist.
Discussion: Immune checkpoint inhibitors are novel anti-cancer agents with increasingly widespread applications. They are associated with immune-mediated adverse effects, including inflammation of the GI tract. The diagnosis is made through pathologic and endoscopic features in the appropriate clinical context. Standard treatment is prednisone starting at 1 mg/kg, which can be increased to 2 mg/kg, and the immune checkpoint inhibitor should be discontinued. Infliximab may be considered if the disease does not respond to initial therapy. As immune checkpoint inhibitors become more common, it will be important to consider hemorrhagic gastritis in patients on such a medication who present with acute epigastric pain, nausea, and vomiting.
Citation: Michelle Chong, MD; Simi Singh, MD. P0870 - ACUTE HEMORRHAGIC GASTRITIS DURING TREATMENT WITH PD-1 INHIBITOR NIVOLUMAB FOR STAGE IV ENDOMETRIAL CANCER. Program No. P0870. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.